Alert archive / Montana / Special Weather Statements in 2012
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Apr 23, 2012, 3:29 PM MDT for Meagher County, Montana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2012, 3:29 PM MDT (21:29 UTC)
- Expired
- Apr 23, 2012, 4:30 PM MDT
- In force
- 61 min
- Issued by
- NWS Great Falls, MT
County Meagher County, MT
The radar
The Great Falls radar (KTFX), 71 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2986 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
793 WWUS85 KTFX 232129 SPSTFX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 329 PM MDT MON APR 23 2012 MTZ012-014-053-054-232230- BROADWATER MT-CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-MEAGHER MT- 329 PM MDT MON APR 23 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LEWIS AND CLARK...NORTHWESTERN MEAGHER...SOUTHEASTERN CASCADE AND NORTHERN BROADWATER COUNTIES UNTIL 430 PM MDT... AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS 23 MILES NORTHEAST OF EAST HELENA...OR 27 MILES EAST OF HELENA...MOVING EAST AT 20 MPH. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. SMALL HAIL IS ALSO POSSIBLE. * LOCATIONS IMPACTED INCLUDE... RURAL WESTERN MEAGHER COUNTY... RURAL NORTHERN BROADWATER COUNTY... RURAL NORTHWESTERN MEAGHER COUNTY... RURAL NORTHERN MEAGHER COUNTY... RURAL SOUTHERN CASCADE COUNTY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4713 11082 4668 11063 4649 11156 4682 11177 TIME...MOT...LOC 2128Z 248DEG 17KT 4675 11147 $$ COULSTON
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Apr 23, 2:45 PM MDT, 44 minutes earlier.
Area forecast discussion, Apr 23, 2:45 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 245 PM MDT MON APR 23 2012 .DISCUSSION... THIS AFTERNOON THROUGH WEDNESDAY EVENING...LITTLE CHANGE TO THE FORECAST THIS AFTN FROM EARLIER DISCUSSIONS AS HIGH AMPLITUDE RIDGE STRETCHES FROM THE FOUR CORNERS AREA ALL THE WAY INTO NRN ALB/SASK. WATER VAPOR IMAGERY AT 2PM SHOWS BROAD BUT SPOTTY PLUME OF MID- AND HIGH-LEVEL MOISTURE COVERING WESTERN/SOUTHWESTERN MT AND BEGINNING TO CROSS THE CONTINENTAL DIVIDE INTO OUR CENTRAL AND NORTHERN PORTIONS OF OUR FORECAST AREA. SINGLE CELL PULSE-TYPE THUNDERSTORMS HAVE BEGUN TO DEVELOP FROM DILLON TO AROUND HELENA AND ARE MOVING NORTHEAST. EXPECT THUNDERSTORM COVERAGE TO INCREASE OVER CENTRAL AND SOUTHWEST MT AS WE MOVE INTO THIS EVENING THEN STORMS SHOULD DISSIPATE STEADILY AROUND SUNSET. MAIN STORM THREAT REMAINS GUSTY OUTFLOW WINDS THOUGH A FEW SITES THAT RECEIVE STRONGER STORMS MAY SEE BRIEF PERIOD OF PEA-SIZED HAIL. UPPER LEVEL RIDGE AXIS DRIFTS SLOWLY INTO ERN MT TOMORROW BUT RIDGE IS QUITE BROAD SO WE WILL SEE SIMILAR CONDITIONS ON TUES AND WED WITH ANOTHER ROUND OF SCATTERED SHORT-LIVED THUNDERSTORMS MAINLY OVER CENTRAL AND SOUTHWEST MT EACH DAY. TEMPERATURES COOLING BACK SLIGHTLY TO THE MID TO UPPER 70S TOMORROW AND LOW TO MID 70S ON WED. WARANAUSKAS WEDNESDAY NIGHT THROUGH MONDAY...THE MEDIUM RANGE PERIOD STARTS OUT WITH FAIRLY GOOD AGREEMENT BETWEEN THE PRINCIPAL MODELS. THE AXIS OF AN UPPER RIDGE WILL SHIFT TO EASTERN MONTANA IN RESPONSE TO A PACIFIC UPPER TROF APPROACHING THE PACIFIC NORTHWEST. THE INCREASING SOUTHWEST FLOW ALOFT WEDNESDAY NIGHT WILL BRING MOISTURE AND INSTABILITY TO THE AREA IN THE FORM OF ISOLATED TO SCATTERED SHOWERS. BY THURSDAY...SHORT WAVE ENERGY MOVING OUT FROM THE BASE OF THE TROF AND ACROSS SOUTHWEST MONTANA WILL DESTABILIZE THE AIRMASS SUFFICIENTLY AS TO ALLOW THUNDERSTORMS TO DEVELOP OVER A FAIRLY LARGE AREAL EXTENT. THE UPPER TROF RESIDES OVER THE AREA ON FRIDAY AND AN ASSOCIATED COLD FRONT WILL HELP CONTINUE THE UNSETTLED CONDITIONS WITH WIDESPREAD RAIN SHOWERS AND COOLER TEMPERATURES. SOME ACCUMULATING SNOW WILL BE POSSIBLE OVER THE HIGHER MOUNTAIN PEAKS. THE UPPER TROF BEGINS TO SLOWLY LIFT OUT ON SATURDAY THOUGH SCATTERED SHOWERS WILL CONTINUE TO AFFECT THE AREA. A BUILDING UPPER RIDGE OVER THE PACIFIC ON SUNDAY WILL PLACE THE AREA UNDER A RATHER UNSTABLE NORTHWEST FLOW ALOFT. SHORT WAVE ENERGY WITHIN THIS FLOW WILL MAINTAIN THE THREAT OF SCATTERED SHOWERS AND COOL TEMPERATURES. MONDAY FINDS A DIFFERENCE OF SOLUTIONS WITH THE MODELS. THE EUROPEAN MAINTAINS UNSTABLE NORTHWEST FLOW ALOFT WHILE THE GFS BRINGS ANOTHER UPPER TROF TO THE AREA. REGARDLESS OF THE MODEL...ISOLATED SHOWERS WILL CONTINUE TO AFFECT THE AREA. TEMPERATURES WILL BE SOME 15 DEGREES ABOVE SEASONAL AVERAGES TO START THE PERIOD ON THURSDAY BUT DROP TO NEAR SEASONAL AVERAGES FRIDAY AND THROUGH THE WEEKEND. && .AVIATION... UPDATED 1737Z. VFR CONDITIONS SHOULD DOMINATE THE TAF PERIOD AS MID AND HIGH LEVEL MOISTURE CONTINUES TO MOVE THROUGH THE UPPER RIDGE. THE AIRMASS WILL DESTABILIZE THIS AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING...STARTING MAINLY IN SOUTHWEST MONTANA AND MOVING INTO THE PLAINS OF NORTH CENTRAL AND CENTRAL MONTANA AS THE EVENING PROGRESSES. MOST ACTIVITY SHOULD DECREASE DRAMATICALLY AFTER SUNSET. MVFR CONDITIONS POSSIBLE IN THE VICINITY OF THE SHOWERS AND THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... GTF 51 75 48 73 / 30 30 20 20 CTB 46 73 43 72 / 30 30 20 20 HLN 49 76 47 75 / 30 40 30 20 BZN 45 79 43 74 / 30 40 30 20 WEY 34 66 36 61 / 40 40 40 30 DLN 43 76 43 72 / 30 40 30 20 HVR 49 81 45 77 / 20 20 20 20 LWT 48 76 45 72 / 30 40 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WARANAUSKAS LONG TERM...EMANUEL AVIATION...SUK WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 23, 3:55 AM MDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 355 AM MDT MON APR 23 2012 MTZ008>015-044>055-241000- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 355 AM MDT MON APR 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME STORMS MAY CONTAIN STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WITH MUCH ABOVE NORMAL TEMPERATURES EXPECTED THROUGH WEDNESDAY...THE HIGHER ELEVATION MOUNTAIN SNOWPACK WILL BEGIN TO MELT. THOSE LIVING NEAR SMALL STREAMS...CREEKS OR RIVERS SHOULD BE PREPARED TO SEE GRADUAL RISES IN WATER LEVELS OVER THE NEXT FEW DAYS. WITH OVERNIGHT TEMPERATURES FALLING BACK INTO THE 40S AT NIGHT IN THE MOUNTAINS...NO SIGNIFICANT FLOODING PROBLEMS ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ANY SPOTTER REPORTS OF STRONG THUNDERSTORMS AND POTENTIAL FLOODING PROBLEMS WOULD GREATLY BE APPRECIATED.
In the hours before
Special weather statement, Apr 23, 3:29 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 329 PM MDT MON APR 23 2012 MTZ012-014-053-054-232230- BROADWATER MT-CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-MEAGHER MT- 329 PM MDT MON APR 23 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LEWIS AND CLARK...NORTHWESTERN MEAGHER...SOUTHEASTERN CASCADE AND NORTHERN BROADWATER COUNTIES UNTIL 430 PM MDT... AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS 23 MILES NORTHEAST OF EAST HELENA...OR 27 MILES EAST OF HELENA...MOVING EAST AT 20 MPH. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. SMALL HAIL IS ALSO POSSIBLE. * LOCATIONS IMPACTED INCLUDE... RURAL WESTERN MEAGHER COUNTY... RURAL NORTHERN BROADWATER COUNTY... RURAL NORTHWESTERN MEAGHER COUNTY... RURAL NORTHERN MEAGHER COUNTY... RURAL SOUTHERN CASCADE COUNTY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4713 11082 4668 11063 4649 11156 4682 11177 TIME...MOT...LOC 2128Z 248DEG 17KT 4675 11147 COULSTON
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 4:47 PM MDT | Special Weather Statement | TFX | Judith Basin | 58 min |
Nearby
Special Weather Statements in Montana, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.